EconPapers    
Economics at your fingertips  
 

Preference Conditions for Invertible Demand Functions

Theodoros Diasakos and Georgios Gerasimou

American Economic Journal: Microeconomics, 2022, vol. 14, issue 2, 113-38

Abstract: It is frequently assumed in several domains of economics that demand functions are invertible in prices. At the primitive level of preferences, however, the corresponding characterization has remained elusive. We identify necessary and sufficient conditions on a utility-maximizing consumer's preferences for her demand function to be continuous and invertible: strict convexity, strict monotonicity, and differentiability in the sense of Rubinstein (2006). We further show that Rubinstein differentiability is equivalent to the indifference sets being smooth, which is weaker than Debreu's (1972) notion of preference smoothness. We finally discuss implications of our analysis for demand functions that satisfy the "strict law of demand."

JEL-codes: D01 D11 (search for similar items in EconPapers)
Date: 2022
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/mic.20190262 (application/pdf)
https://www.aeaweb.org/doi/10.1257/mic.20190262.appx (application/pdf)
https://www.aeaweb.org/doi/10.1257/mic.20190262.ds (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmic:v:14:y:2022:i:2:p:113-38

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

DOI: 10.1257/mic.20190262

Access Statistics for this article

American Economic Journal: Microeconomics is currently edited by Johannes Hörner

More articles in American Economic Journal: Microeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejmic:v:14:y:2022:i:2:p:113-38